Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Flagstaff, AZ

August 11, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 11, 2016, 12:35 AM MST for Gila County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 12:35 AM MST (07:35 UTC)
Expired
Aug 11, 2016, 1:15 AM MST
In force
40 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS55 KFGZ 110735
SVRFGZ
AZC007-110815-
/O.NEW.KFGZ.SV.W.0044.160811T0735Z-160811T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 AM MST THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 115 AM MST

* AT 1233 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WHISPERING
  PINES...OR 7 MILES NORTHEAST OF PAYSON...AND MOVING NORTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
  EAST VERDE ESTATES...WHISPERING PINES...MEAD RANCH...
  MESA DEL CABA...FREEDOM ACRES...UPPER TONTO CREEK CAMPGROUND...
  BEAVER VALLEY...WATER WHEEL BURN AT HOUSTON MESA RD-S...
  WATER WHEEL BURN AT HOUSTON MESA RD-N AND HOUSTON MESA CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 260 BETWEEN MILE
MARKERS 253 AND 268. STATE ROUTE 87 BETWEEN MILE MARKERS 253 AND 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3422 11124 3428 11143 3443 11126 3434 11108
TIME...MOT...LOC 0733Z 226DEG 11KT 3434 11126 

$$

KD
2 follow-up statements
022 
WWUS55 KFGZ 110753
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1253 AM MST THU AUG 11 2016

AZC007-110815-
/O.CON.KFGZ.SV.W.0044.000000T0000Z-160811T0815Z/
GILA AZ-
1253 AM MST THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MST
FOR GILA COUNTY...

AT 1251 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
WHISPERING PINES...OR 11 MILES NORTHEAST OF PAYSON...MOVING
NORTHEAST AT 15 MPH. AN URBAN AND SMALL STREAM FLOOD ADVISORY IS
ALSO IN EFFECT FOR THIS AREA. 

LOCATIONS IMPACTED INCLUDE...
STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...EAST VERDE ESTATES...
WHISPERING PINES...MEAD RANCH...MESA DEL CABA...FREEDOM ACRES...
UPPER TONTO CREEK CAMPGROUND...BEAVER VALLEY...
WATER WHEEL BURN AT HOUSTON MESA RD-S...
WATER WHEEL BURN AT HOUSTON MESA RD-N AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.

&&

LAT...LON 3422 11124 3428 11143 3443 11126 3434 11108
TIME...MOT...LOC 0751Z 226DEG 11KT 3438 11121 

$$

KD
759 
WWUS55 KFGZ 110816
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 AM MST THU AUG 11 2016

AZC007-110825-
/O.EXP.KFGZ.SV.W.0044.000000T0000Z-160811T0815Z/
GILA AZ-
116 AM MST THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF GILA COUNTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...AN URBAN
AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE AREA.

LAT...LON 3422 11124 3428 11143 3443 11126 3434 11108
TIME...MOT...LOC 0806Z 226DEG 11KT 3438 11121 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:20 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 9:20 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
920 PM MST WED AUG 10 2016

.SYNOPSIS...Expect a drying and warming trend to develop in the next
few days, but especially over the weekend.

&&

.DISCUSSION...It is possible that being directly under a 70kt jet
streak today hampered things dynamically, instead of helping. It is
also quite possible that there was just a little too much shear and
a little too much drying above 500mb, hard to tell. Either way, the
situation did not pan out as planned and the day was on the quiet
side.

We have decreased pops overnight and cancelled the Flash Flood Watch
as a result. Updates are already published.

The next several days will feature a noticeable drying trend, with
any appreciable chances for wetting rainfall ending after Thursday.

&&

.AVIATION...For the 00Z package...SCT -SHRA/-TSRA with
ISOLD +TSRA will slowly diminish after 02z. Expect MVFR and IFR
conditions in SHRA/TSRA. ISOLD-SCT -SHRA/-TSRA will develop
again after 17Z. Aviation discussion not updated for TAF amendments.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Peterson
AVIATION...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 10, 8:30 PM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST WED AUG 10 2016

AZZ004>018-037>040-110415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH HAS BEEN CANCELLED. EXPECT ISOLATED TO
SCATTERED STORMS THAT MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL
FOR THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

CHANCES FOR STORMS WILL CONTINUE TO DECREASE ON THURSDAY...WITH
MAINLY DRY WEATHER FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 10, 10:16 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 PM MST WED AUG 10 2016

AZZ008-037-110545-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
1016 PM MST WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1045 PM
MST...

AT 1016 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PONDEROSA PARK...OR 7 MILES SOUTHWEST OF PRESCOTT...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...PRESCOTT VALLEY...PONDEROSA PARK...
PRESCOTT GATEWAY MALL...WALKER...INDIAN HILL WEST PRESCOTT...
GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT...
OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND...
WHITE SPAR CAMPGROUND...
UPPER WOLF CREEK GROUP CAMPGROUND AND LYNX LAKE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3438 11251 3448 11262 3465 11242 3451 11227
TIME...MOT...LOC 0516Z 227DEG 18KT 3450 11249

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:16 PM MSTSpecial Weather StatementFGZYavapai29 min
Aug 10, 11:04 PM MSTAreal Flood AdvisoryFGZYavapai116 min
Aug 11, 12:48 AM MSTAreal Flood AdvisoryFGZCoconino, Yavapai57 min
Aug 11, 12:49 AM MSTAreal Flood AdvisoryFGZCoconino, Gila56 min
Aug 11, 1:33 AM MSTFlash Flood WarningFGZCoconino, Gila117 min
Aug 11, 4:04 AM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min
Aug 11, 4:35 AM MSTFlash Flood WarningFGZGila, Navajo115 min
Aug 11, 11:43 AM MSTSpecial Weather StatementFGZCoconino47 min
Aug 11, 12:30 PM MSTSpecial Weather StatementFGZ30 min
Aug 11, 12:34 PM MSTSpecial Weather StatementFGZ26 min
Aug 11, 4:36 PM MSTAreal Flood AdvisoryFGZGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.